Texas, 2023Drought in Texas, August 29 to 31, 2023
August 29 to 31, 2023 · NWS FWD · 5 events in 5 counties and zones
Severe drought conditions expanded into eastern North Texas late in the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions expanded into eastern North Texas late in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 28, 11:13 PM CST, 47 minutes earlier.
Area forecast discussion, Aug 28, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1213 AM CDT Tue Aug 29 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Wednesday/
Weather will remain relatively static into mid week, with highs in
the 90s, cooling off tonight between 65 and 75 degrees (warmer end
of that range occurring within the typical heat island metro
areas). A strong shortwave does drop southward from Oklahoma and
over North-Central Texas tonight, but meager moisture, if any at
all within the 850mb-500mb layer will result in just an increase
of cirrostratus across much of the area. This may result in low
temperatures being a few degrees warmer than advertised, but for
now will maintain values not too far off from NBM numbers.
This same mid level disturbance will exit North Texas before
midday, then exit Central Texas to the south late Wednesday. A
persistent surface ridge nosing in from the north and northeast
will maintain northerly surface winds 10 to 15 mph and
occasionally gusty during the later daytime hours, to between 5 to
10 mph at night.
Elevated fire weather concerns will return for all but our
eastern counties due to the seasonably hot temperatures and breezy
and dry afternoon conditions. Wednesday could be borderline Red
Flag conditions for the northwest half of the CWA, but for now
will refrain from any Fire Weather Watch until more collaboration
is obtained both with our WFO neighbors and the Texas Forest
Service.
05/Martello
&&
.LONG TERM... /Issued 226 PM CDT Mon Aug 28 2023/
Update:
No major changes to the long term forecast were necessary.
However, there has been a change to our sensible weather - thanks
to seasonably warm conditions that have graced us with highs in
the upper 90s and overnight lows in the 60s and 70s across much of
North and Central Texas. This will be a welcome but brief stretch
of pleasant late summer conditions. Unfortunately, the upper-
level ridge that has been responsible for the dreadful heat we've
been dealing with will move back across the Central and Southern
Plains by the end of the week. As a result, hot and dry conditions
will make a return by Friday, with triple digits regionwide
through the weekend.
Reeves
Previous Discussion:
/Wednesday through the Weekend/
Seasonably warm and dry conditions with light northerly winds will
continue for Wednesday before the upper ridge rebuilds into the
Plains later in the week. This pattern shift will result in a
gradual warming trend for the latter part of the week and into the
weekend. Expect morning lows in the 70s and afternoon highs to
approach the century mark by Friday and rise another few degrees
over the weekend. A return of breezy southerly flow will be
delayed until Friday, keeping dew points modest for most of the
week. As a result, heat index values should generally be near the
actual air temperature values. However, as air temperatures climb
over the weekend, additional heat headlines may be necessary by
then across North and Central Texas.
Schroeder
&&
.AVIATION... /NEW/
/06z TAFs/
No concerns. VFR with a few areas of cirrus skirting by in the NNW
flow aloft overhead. Northerly winds 5-10 kts through the morning
hours will become 10 to 15 kts with an occasional gust to 20 kt
this afternoon and through sunset.
05/Martello
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 97 76 99 75 / 0 0 0 0 0
Waco 73 97 72 98 72 / 5 0 0 0 0
Paris 68 94 68 95 68 / 0 0 0 0 0
Denton 71 97 71 99 70 / 0 0 0 0 0
McKinney 70 95 70 97 70 / 0 0 0 0 0
Dallas 76 98 77 99 74 / 0 0 0 0 0
Terrell 71 96 70 98 70 / 5 0 0 0 0
Corsicana 73 97 71 98 73 / 10 0 0 0 0
Temple 73 97 72 98 71 / 5 0 0 0 0
Mineral Wells 69 97 71 99 69 / 0 5 5 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 28, 4:38 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
538 PM CDT Mon Aug 28 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
538 PM CDT Mon Aug 28 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dry and occasionally breezy conditions will maintain an elevated fire
threat across North and Central Texas as we end the week and move
into the weekend, especially along and west of the I-35 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Henderson
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Van Zandt
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Kaufman
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Rockwall
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rockwall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Grayson
- When
- August 29, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe drought conditions impacted western portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
- Marine Tropical Depression in South Atlantic Coastal Waters, August 29 to 30, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131123, 1131126, 1131128, 1131129, 1131130.